Florida, 2012Funnel Cloud in Florida, August 17, 2012
August 17, 2012 · NWS MLB · 1 event in 1 county or zone
An outflow boundary from pre-existing thunderstorms intersected a storm developing along the east coast sea breeze. This caused enough turning in the lower atmosphere to produce a long-lived funnel cloud just north of the Pineda Causeway.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary from pre-existing thunderstorms intersected a storm developing along the east coast sea breeze. This caused enough turning in the lower atmosphere to produce a long-lived funnel cloud just north of the Pineda Causeway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 17, 9:20 AM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 17, 9:20 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1020 AM EDT FRI AUG 17 2012
.DISCUSSION...
MORNING ANALYSIS SHOWS A VERTICALLY STACKED ATLC RIDGE AXIS OVER S
FL INTERACTING WITH A BROAD TROFFING PATTERN OVER THE ERN SEABOARD
TO GENERATE A DEEP W/SW FLOW ACRS THE CENTRAL PENINSULA. MOISTURE
IS PLENTIFUL WITH PWAT VALUES AT KJAX/KTBW/KXMR BTWN 1.9"-2.0"...
DECREASING TO 1.8" AT KMFL...SFC DEWPOINTS IN THE M/U70S AREAWIDE.
STRONGER PGRAD/LOW LVL WINDS OVER THE N HALF OF THE PENINSULA SHOULD
OVERPOWER THE EAST COAST SEA BREEZE N OF CAPE CANAVERAL OR AT LEAST
KEEP IT PINNED ON THE IMMEDIATE COAST. WEAKER PGRAD S OF THE CAPE
WILL ALLOW THE SEABREEZE TO PUSH FURTHER INLAND...BUT NOT MUCH
FARTHER THAN THE I-95 CORRIDOR.
OVERALL CONDITIONS ARE FAVORABLE FOR ANOTHER ROUND OF AFTN/EVNG
TSTMS ACRS CENTRAL FL WITH THE WRLY FLOW PACKING THE ACTIVITY OVER
THE CWA. ONE CONCERN IS THE TSTM CLUSTER OVER THE NE GOMEX AND ITS
POTENTIAL TO GENERATE DEBRIS CLOUDS THAT WOULD HAMPER SFC HEATING
AND DESTABILIZATION. HOWEVER...THE KJAX/KTBW SOUNDING SHOW NO MID
LVL CAPPING WITH CONVECTIVE TEMPS IN THE 89-92F RANGE. MID MORNING
TEMPS ARE ALREADY IN THE M80S...SO SUFFICIENT ENERGY FOR FREE
CONVECTION SHOULD BUILD UP BEFORE ANY DEBRIS CLOUDS MOVE IN.
THE 50/40 NORTH/SOUTH POP DISTRIBUTION LOOKS GOOD GIVEN THE TROF TO
THE N AND THE SLIGHT DECREASE IN MOISTURE TO THE S. NO SIG CHANGES
NECESSARY OTHER THAN MINOR TWEAKS TO THE WINDS.
&&
.AVIATION...
THRU 17/17Z...VFR ALL SITES. BTWN 17/17Z-17/19Z...CSTL SITES S OF
KTIX SFC WNDSHFT FM W/SW TO SE ASSOCD WITH THE EAST COAST SEA
BREEZE...SCT IFR/ISOLD LIFR TSRAS DVLPG AREAWIDE AND CONTG INTO THE
18/00Z TAF CYCLE. BTWN 18/00Z-18/03Z...TSRAS ENDING...BCMG VFR ALL
SITES CONTG THRU 18/14Z.
&&
.MARINE...
NO HIGHLIGHTS...NO SIG CHANGES. ATLC RIDGE AXIS S OF LAKE OKEECHOBEE
WILL INTERACT WITH A BROAD TROFFING PATTERN OVER THE ERN SEABOARD TO
GENERATE A GENTLE TO MODERATE W/SW BREEZE THIS AFTN. THE OFFSHORE
COMPONENT WILL GENERATE CHOPPY SHORT PD WIND WAVES...ALBEIT LOW DUE
TO THE LIMITED FETCH. SEA AOB 2FT OVER MOST OF THE LCL ATLC...THOUGH
2-3FT SEAS WILL BE POSSIBLE OVER THE GULFSTREAM. SCT TSRAS MOVING
OFFSHORE THIS AFTN/EVNG...ESP N OF VERO BEACH.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
FORECAST/AVIATION...BRAGAW
RADAR/IMPACT WX.....LASCODY
Hazardous weather outlook, Aug 17, 11:40 AM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1240 PM EDT FRI AUG 17 2012
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180445-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1240 PM EDT FRI AUG 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
DAYTIME HEATING AND HIGH INSTABILITY ALLOWED THUNDERSTORMS TO
FORM IN THE LATE MORNING ALONG THE WEST COAST SEA BREEZE...WHILE
STEADY WEST WINDS HAVE PUSHED THEM WELL INLAND. AS OF MIDDAY...
SCATTERED STORMS HAD ALREADY PUSHED INTO VOLUSIA COUNTY AND WERE
DEVELOPING ALONG THE COAST NORTH OF CAPE CANAVERAL. THIS WILL
DISRUPT THE FORMATION OF THE EAST COAST BREEZE NORTH OF THE
CAPE...THUS REDUCING THE THREAT FOR STRONG OR SEVERE WEATHER.
HOWEVER...BY MIDDAY THE EAST COAST BREEZE WAS FORMING SOUTH OF THE
CAPE. IT WILL CONTINUE TO DO SO THROUGH THE AFTERNOON...THOUGH THE
WESTERLY STEERING FLOW WILL PREVENT IT FROM MOVING MUCH FURTHER
EAST THAN THE I-95 CORRIDOR. THE RESULT IS A SHIFT OF STRONG TO
SEVERE STORM POTENTIAL TO THE SOUTH TO INCLUDE THE TREASURE COAST.
STORM COVERAGE AND INTENSITY WILL INCREASE THROUGH THE AFTERNOON
AS THE EAST COAST SEA BREEZE INTERACTS WITH LOCAL BOUNDARIES. STORMS
WILL BE CAPABLE OF PRODUCING FREQUENT TO EXCESSIVE LIGHTNING...WIND
IN EXCESS OF 40 MPH...AND COIN SIZED HAIL. TORRENTIAL DOWNPOURS
WILL CAUSE WATER TO POND ON ROADS AS WELL AS LOW LYING AND POOR
DRAINAGE AREAS TO FLOOD.
YESTERDAY'S LIGHTNING INJURY IN BREVARD COUNTY SHOULD SERVE AS A
REMINDER THAT ALL THUNDERSTORMS POSE A THREAT. FLORIDA IS THE
LIGHTNING CAPITAL OF NORTH AMERICA. IF SKIES THREATEN OR YOU HEAR
THUNDER...MOVE INDOORS IMMEDIATELY. DO NOT RETURN OUTDOORS UNTIL
30 MINUTES PAST THE FINAL CLAP OF THUNDER.
.MARINE THUNDERSTORM GUST IMPACT...
AFTERNOON THUNDERSTORMS WILL APPROACH FROM THE WEST AT 15 KNOTS.
THIS WILL ENABLE THE STORMS TO PRODUCE WIND GUSTS OF 35 KNOTS OR
GREATER OVER OPEN WATERS SUCH AS LARGER INLAND LAKES...THE
INTRACOASTAL WATERWAY...AND THE NEAR SHORE ATLANTIC...ESPECIALLY
NORTH OF FORT PIERCE INLET. LOCALLY ROUGH SEAS AND DEADLY CLOUD TO
WATER LIGHTNING ALSO WILL OCCUR. BOATERS SHOULD BE KEENLY AWARE
OF STORMS APPROACHING FROM THE WEST. MOVE TO SAFE HARBOR WELL IN
ADVANCE OF TODAY'S STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SOUTHWEST TO WEST FLOW IS FORECAST TO CONTINUE THROUGH THE WEEKEND
AND INTO MONDAY...FOCUSING SCATTERED STORMS ON THE EASTERN SIDE
OF THE PENINSULA EACH AFTERNOON. THE ATLANTIC HIGH PRESSURE RIDGE
MAY TRY AND BUILD NORTHWARD INTO CENTRAL FLORIDA BY MID TO LATE NEXT
WEEK...WHICH WOULD BACK THE WIND FLOW MORE TOWARD THE SOUTHEAST
AND SOUTH...ACCOMPANIED BY SOME SLIGHT DRYING. THIS WOULD RESULT
IN LESS OVERALL STORM COVERAGE...AND FOCUS STORMS THAT DO FORM
MORE TOWARD THE INTERIOR AND WESTERN FLORIDA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
In the hours before
Special weather statement, Aug 17, 11:33 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1233 PM EDT FRI AUG 17 2012
FLZ045-053-144-171715-
ORANGE-OSCEOLA-SOUTHERN LAKE COUNTY-
1233 PM EDT FRI AUG 17 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 45 MPH OVER SOUTHWESTERN LAKE COUNTY...SOUTHWESTERN
ORANGE COUNTY...NORTHWESTERN OSCEOLA COUNTY...
* UNTIL 115 PM EDT.
AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NARROW LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 10
MILES SOUTHWEST OF MASCOTTE TO 20 MILES SOUTHWEST OF INTERCESSION
CITY...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE ANIMAL KINGDOM...CLERMONT AND LAKE LOUISA.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. BOATERS ON
INLAND LAKES SHOULD HEAD TO SHORE.
LAT...LON 2865 8196 2874 8180 2852 8155 2828 8140
2820 8153 2826 8156 2826 8166 2834 8167
2834 8179 2836 8180 2836 8185 2834 8186
2834 8196
TIME...MOT...LOC 1630Z 245DEG 15KT 2848 8201 2831 8187
2811 8179
RLSpecial weather statement, Aug 17, 12:14 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
114 PM EDT FRI AUG 17 2012
FLZ045-046-053-144-171800-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY-
114 PM EDT FRI AUG 17 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
TO 45 MPH OVER SOUTHERN LAKE COUNTY...ORANGE COUNTY...NORTHWESTERN
OSCEOLA COUNTY...SEMINOLE COUNTY...
* UNTIL 200 PM EDT.
AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS OVER THE ATTRACTIONS
AREA AND CELEBRATION ACROSS SOUTHWEST ORANGE COUNTY AND NORTHWEST
OSCEOLA COUNTY. THESE STORMS WILL ALSO CONTAIN FREQUENT LIGHTNING
AND LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO TWO INCHES. THE STORMS
WERE MOVING NORTHEAST AT 25 MPH.
THE STORMS WILL AFFECT...
PINE HILLS...ORLANDO...ORLANDO INTERNATIONAL AIRPORT...KISSIMMEE...
NARCOOSSEE AND AZALEA PARK.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...AND SNAP SMALL TREE LIMBS. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.
LAT...LON 2878 8164 2878 8142 2881 8142 2883 8123
2879 8120 2879 8116 2873 8105 2843 8090
2813 8151 2814 8153 2820 8153 2825 8156
2826 8164 2830 8166 2834 8166 2834 8169
2861 8183
TIME...MOT...LOC 1710Z 240DEG 20KT 2833 8134Special weather statement, Aug 17, 1:05 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT FRI AUG 17 2012
FLZ041-045-046-141-147-171845-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-ORANGE-SEMINOLE-
205 PM EDT FRI AUG 17 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH OVER NORTHERN BREVARD COUNTY...EASTERN ORANGE
COUNTY...EASTERN SEMINOLE COUNTY...SOUTHEASTERN VOLUSIA COUNTY...
* UNTIL 245 PM EDT.
AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR OVIEDO...MOVING
NORTHEAST AT 20 MPH. ADDITIONAL STORMS WILL TRACK NORTHEAST ACROSS
SOUTHERN VOLUSIA COUNTY AND NORTHERN BREVARD COUNTY WITH STRONG
GUSTY WINDS...LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO TWO
INCHES...AND FREQUENT LIGHTNING. SOME OF THE STRONGEST STORMS MAY
ALSO DEVELOP SMALL HAIL.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2843 8057 2839 8059 2840 8065 2839 8066
2838 8072 2839 8073 2838 8074 2835 8112
2893 8126 2900 8087 2876 8071 2877 8070
2874 8069 2859 8057 2845 8052
TIME...MOT...LOC 1803Z 251DEG 19KT 2862 8114
15Special weather statement, Aug 17, 1:08 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
208 PM EDT FRI AUG 17 2012
FLZ053-054-058-059-064-171900-
INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-ST. LUCIE-
208 PM EDT FRI AUG 17 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER OKEECHOBEE COUNTY...WESTERN INDIAN RIVER
COUNTY...WESTERN MARTIN COUNTY...SOUTHERN OSCEOLA COUNTY...WESTERN
ST. LUCIE COUNTY...
* UNTIL 300 PM EDT.
AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 7 MILES
NORTH OF YEEHAW JUNCTION TO JUST WEST OF OKEECHOBEE...MOVING
EAST AT 20 MPH.
LOCATIONS IN THE PATH OF THE STORMS WHICH MAY EXPERIENCE STRONG
WINDS INCLUDE OKEECHOBEE...FOUR SEASONS ESTATES AND BASINGER.
THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORMS PASS.
LAT...LON 2719 8075 2720 8079 2720 8082 2715 8087
2722 8095 2721 8097 2723 8099 2781 8105
2783 8087 2782 8063 2714 8054 2713 8069
TIME...MOT...LOC 1805Z 308DEG 16KT 2779 8092 2714 8089
JPFunnel Cloud, Brevard
- When
- August 17, 1:17 PM EST to 1:30 PM EST
- Where
- Brevard County, 4.16 mi S of Bonaventure to 3 mi WSW of (Cof)patrick Afb
- Reported by
- Public
- Coordinates
- 28.210, -80.675
Multiple observers spotted a funnel cloud as it developed west of US Highway 1 in Rockledge and continued east-northeast over the Indian River and south Merritt Island without touching down over land or water. Numerous photos, as well as a video documenting the entire event were provided to the NWS.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Louisiana, August 17, 2012$210,000 · 52 kt wind · 3 events
- Flash Flooding and Debris Flow in Arizona, August 17, 20121 injured · $75,000 · 4 events
- Damaging Winds in South Carolina, August 17, 2012$65,000 · 65 kt wind · 10 events
- Hail and Lightning Strike in Arkansas, August 17, 2012$50,000 · 1 in hail · 3 events
- Flash Flooding and Damaging Wind in Nevada, August 17 to 18, 2012$28,000 · 54 kt wind · 4 events
- Damaging Wind in Georgia, August 17, 2012$30,000 · 60 kt wind · 1 event
- Damaging Wind and Lightning Strike in Florida, August 17, 2012$25,000 · 2 events
- Damaging Winds in Arkansas, August 17, 2012$20,000 · 54 kt wind · 4 events
- Damaging Winds in South Carolina, August 17, 2012$13,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Texas, August 17, 2012$2,000 · 1.5 in hail · 10 events
- Damaging Winds in Georgia, August 17, 2012$11,000 · 55 kt wind · 7 events
- Damaging Winds and Lightning Strike in South Carolina, August 17, 2012$10,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392159.